Alert archive / Minnesota / Beach Hazards Statements in 2018

Beach Hazards Statement 3, NWS Duluth, MN

June 9, 2018Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Jun 9, 2018, 3:19 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Jun 9, 2018, 10:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 9, 2018, 3:19 AM CDT (08:19 UTC)
In effect from
Jun 9, 2018, 10:00 AM CDT
Expired
Jun 9, 2018, 8:00 PM CDT
In force
10 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WHUS43 KDLH 090819
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
319 AM CDT Sat Jun 9 2018

MNZ037-WIZ001-100100-
/O.NEW.KDLH.BH.S.0003.180609T1500Z-180610T0100Z/
Carlton/Southern St. Louis-Douglas-
319 AM CDT Sat Jun 9 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM CDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement for dangerous swimming conditions, which is in effect from
10 AM CDT this morning through this evening. 

* LOCATION...Park Point Beach

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

WL

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 9, 12:28 AM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 9, 12:28 AM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1228 AM CDT Sat Jun 9 2018

.UPDATE...
Issued at 1228 AM CDT Sat Jun 9 2018

Please see the 06Z Aviation discussion below.

UPDATE Issued at 950 PM CDT Fri Jun 8 2018

Increased pops over the western third of the forecast area as
showers and isolated thunderstorms begin to push into the region.
This is in response to strong vorticity maxima slowly moving
through northwest Minnesota. Other minor adjustments made to pops
overnight as well as the QPF.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 352 PM CDT Fri Jun 8 2018

The forecast area is sandwiched between high pressure to the
northeast and an area of low pressure to the west this afternoon.
The pressure gradient resulting from this is causing winds to
become gusty especially in the western portion of the forecast
area. Otherwise, it's a fairly pleasant June day out there.

A fair amount of change in the forecast regarding a building
cluster of storms in North Dakota. This cluster is forecast to
move east through our forecast area overnight. This could bring
showers and storms to the area with the strongest storms mainly
south of a line extending from Duluth to Bemidji. Storms are not
anticipated to be severe. In this package, raised PoPs and QPF
considerably in light of the most recent model data. The storms
will likely be decaying as they move through MN as the instability
reservoir vastly weakens into WI; however, a compact area of 0-3
km bulk shear translates eastward faster than the mean flow and
may help to increase the longevity of any cells on the eastern
edge of convection come Saturday morning. Afterwards, the air mass
should be worked over, but lingering instability may spawn some
showers throughout the day.

.LONG TERM...(Saturday night through Friday)
Issued at 352 PM CDT Fri Jun 8 2018

The forecast area is between systems on Sunday before a stronger
more organized system drives a convective line through the
region.

A deepening upper level low begins to move east off of the Rockies
and becomes negatively tilted. This will eject a cold front
eastward with potential to generate wide scale convection on
Monday afternoon/evening. A limiting factor in our neck of the
woods will be how much convection to our south saps the
instability stream leaving little to work with up here as the
triple point of the low is progged to be near southern MN. For
now, this should keep the main severe potential to our south.

This same upper low slowly makes its way east, but a dry slot
following the cold front should keep most of Tuesday dry. As the
upper low moves overhead on Wed into Thu another round of weakly
forced showers and storms are possible.

Temperatures remain near or slightly above normal through the
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1228 AM CDT Sat Jun 9 2018

Main concerns overnight are the showers/storms moving in from
north central Minnesota. These will gradually spread in MVFR to
IFR ceilings. Leaned heavily on the RAP/HRRR guidance as other
guidance has performed poorly with this activity. This is a result
of a shortwave moving in across western Minnesota. Anticipate
the shower activity to diminish Saturday morning. Skies will clear
a bit which will gradually lift ceilings to VFR levels. There are
some hints that additional shower/storms will develop Saturday
afternoon, but guidance is all over the place. Therefore
confidence is lower than normal Saturday afternoon and evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  49  64  51  68 /  40  30  10  10
INL  55  73  56  79 /  60  30  10  10
BRD  57  76  60  77 /  60  20  10  10
HYR  54  75  57  76 /  40  50  10  10
ASX  48  67  50  69 /  10  20  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...WL
SHORT TERM...Wolfe
LONG TERM...Wolfe
AVIATION...WL
Hazardous weather outlook, Jun 8, 10:29 PM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1029 PM CDT Fri Jun 8 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1029 PM CDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

A few thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be possible Monday and Monday night. Some of
these storms could be strong.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation is not anticipated tonight.

LSZ121-140>148-091030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1029 PM CDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 8, 11:26 PM CDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Duluth MN
1126 PM CDT FRI JUN 8 2018

MNZ033-090530-
South Cass-
1126 PM CDT FRI JUN 8 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CASS COUNTY...

At 1125 PM CDT, a strong thunderstorm was near Sebeka, or 36 miles
southwest of Walker, moving southeast at 20 mph.

Half-inch hail, heavy downpours, and occasional cloud to ground
lightning can be expected with this storm.

Locations impacted include...
Leader and Esterdy.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4662 9478 4654 9462 4638 9473 4638 9476
      4640 9477 4639 9478
TIME...MOT...LOC 0425Z 313DEG 16KT 4663 9495

GSF

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 11:26 PM CDTSpecial Weather StatementDLHWadena64 min
Jun 9, 3:19 AM CDTSmall Craft AdvisoryDLH67 hr
Jun 9, 11:44 AM CDTAreal Flood AdvisoryDLHAitkin, Pine2 hr

Nearby

Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.